Alert archive / Iowa / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 101, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 2, 1999, 5:12 PM CDT for Hamilton County, Iowa. It was in force for 33 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 2, 1999, 5:12 PM CDT (22:12 UTC)
- Expired
- Jul 2, 1999, 5:45 PM CDT
- In force
- 33 min
- Issued by
- NWS Des Moines, IA
- Area
- Whole counties
County Hamilton County, IA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 2, 5:31 PM CDT | Hail 1 | Stratford, IA | |
| Jul 2, 5:45 PM CDT | Hail 1.75 | Webster City, IA | |
| Jul 2, 5:45 PM CDT | Hail 1 | Webster City, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 10.2 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 217 J/kg
- Mixed-layer CIN
- -357 J/kg
- Mixed-layer LCL
- 1083 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 171 m²/s²
- 0-3 km storm-relative helicity
- 406 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KDSM 022212 RRA SVRDSM IAC079-022245- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 512 PM CDT FRI JUL 2 1999 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HAMILTON COUNTY IN CENTRAL IOWA * UNTIL 545 PM CDT * AT 511 PM CDT... DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 15 MILES EAST OF FORT DODGE OR 2 MILES WEST SOUTHWEST OF WEBSTER CITY... MOVING EAST AT 35 MPH. * THIS STORM CAN BE EXPECTED NEAR... WEBSTER CITY BY 515 PM CDT STANHOPE BY 517 PM CDT KAMRAR BY 523 PM CDT BLAIRSBURG BY 531 PM CDT JEWELL BY 531 PM CDT LARGE $HAIL IS LIKELY WITH THIS STORM. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. BSS/JJ
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 3:45 PM CDT, 1 hour 27 minutes earlier.
Area forecast discussion, Jul 2, 3:45 PM CDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 345 PM CDT FRI JUL 2 1999 THUNDERSTORM COMPLEX CURRENTLY WORKING ITS WAY ACROSS CENTRAL IOWA WITH THE STRONGEST STORMS LOCATED IN SOUTHERN DALLAS AND WEBSTER COUNTIES. THUNDERSTORM PROPAGATING TO THE SOUTHEAST INTO UNSTABLE ATMOS. LOW LEVEL SHEAR WILL HELP KEEP SOME THUNDERSTORM SEVERE. CAPPING OVER SOUTHEAST SECTION OF THE DES MOINES FORECAST AREA IS RELATIVELY WEAK WITH CAPPING STRONGER OVER THE REMAINDER OF THE FORECAST AREA. DALLAS COUNTY STORM IS MOVING ALONG OR JUST TO THE NORTH OF THE WARM FRONTAL BOUNDARY. 850 MB WARM FRONT OVER CENTRAL SECTION OF THE STATE. THINKING ACTIVITY NORTH OF THE WARM WILL CONTINUE UNDER THE LOW LEVEL WARM ADVECTION AND LIFT OVER THE FRONT. THIS IS THE REASON FOR THE HIGHER POPS IN NORTHERN SECTIONS OF THE FORECAST AREA. WARM FRONT CONTINUES TO LIFT NORTH TONIGHT SHIFTING THE THREAT NORTHWARD INTO SOUTHERN MINNESOTA. WARM ADVECTION CONTINUES SATURDAY...QUICKLY STRENGTHENING THE CAP BY MIDDAY SO THAT ANY CHANCE OF CONVECTION WILL BE SUPPRESSED. EXTENDED... WILL BE HOT AND HUMID SUNDAY AND MONDAY. AS DAVENPORT NOTED A COLD FRONT ON MONDAY INTO MONDAY NIGHT WILL HELP COOL THE ATMOSPHERE OFF TUESDAY AND WEDNESDAY. AGREE AS WELL ENOUGH CAPPING AND STABILITY TO KEEP ANY ACTIVITY SUPPRESSED. .DSM...NONE
In the hours before
Local storm report, Jul 2, 3:27 PM CDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
327 PM CDT FRI JUL 02 1999
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1119 AM 3 NW DOW CITY IA 60+ MPH TSTM GUST
07/02/99 CRAWFORD TREE LIMBS DOWN
1132 AM DOW CITY IA 1.75 INCH HAIL
07/02/99 CRAWFORD
1132 AM DOW CITY IA 60+ MPH TSTM GUST
07/02/99 CRAWFORD TREE DAMAGE
1132 AM DENISON MUNI ARPT IA 66 MPH TSTM GUST
07/02/99 CRAWFORD
1137 AM DENISON IA 60+ MPH TSTM GUST
07/02/99 CRAWFORD TREE DAMAGE
1137 AM DENISON IA 1 INCH HAIL
07/02/99 CRAWFORD
1204 PM 6 SW CARROLL IA 1.75 INCH HAIL
07/02/99 CARROLL
1215 PM 10 SW CARROLL IA 1.75 INCH HAIL
07/02/99 CARROLL
1225 PM TEMPLETON IA 1.25 INCH HAIL
07/02/99 CARROLL
1230 PM 5 NE AUDUBON IA 1 INCH HAIL
07/02/99 AUDUBON
1251 PM 3 NW BAYARD IA 1.75 INCH HAIL
07/02/99 GUTHRIE
1256 PM 3 NW BAYARD IA 1.75 INCH HAIL
07/02/99 GUTHRIE
1256 PM 3 NW BAYARD IA 2 INCH HAIL
07/02/99 GUTHRIE
0128 PM JAMAICA IA 2 INCH HAIL
07/02/99 GUTHRIE
0138 PM 8 W PERRY IA 1.75 INCH HAIL
07/02/99 DALLAS
0148 PM 7 W PERRY IA 1 INCH HAIL
07/02/99 DALLAS CLOUD ROTATION
0202 PM 10 N AUDUBON IA 1 INCH HAIL
07/02/99 AUDUBON
0218 PM 5 NW AUDUBON IA 1 INCH HAIL
07/02/99 AUDUBON
0220 PM AUDUBON IA 1.75 INCH HAIL
07/02/99 AUDUBON
0224 PM 2 E HAMLIN IA 2 INCH HAIL
07/02/99 AUDUBON
0234 PM 13 W GUTHRIE CENTER IA 1.75 INCH HAIL
07/02/99 GUTHRIE
0235 PM 2 E HAMLIN IA 1.75 INCH HAIL
07/02/99 AUDUBON
0242 PM 10 SW GUTHRIE CENTER IA 2.75 INCH HAIL
07/02/99 GUTHRIE
0247 PM 3 N ADvAIR IA 2.75 INCH HAIL
07/02/99 ADAIRLocal storm report, Jul 2, 3:27 PM CDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
327 PM CDT FRI JUL 02 1999
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1119 AM 3 NW DOW CITY IA 60+ MPH TSTM GUST
07/02/99 CRAWFORD TREE LIMBS DOWN
1132 AM DOW CITY IA 1.75 INCH HAIL
07/02/99 CRAWFORD
1132 AM DOW CITY IA 60+ MPH TSTM GUST
07/02/99 CRAWFORD TREE DAMAGE
1132 AM DENISON MUNI ARPT IA 66 MPH TSTM GUST
07/02/99 CRAWFORD
1137 AM DENISON IA 60+ MPH TSTM GUST
07/02/99 CRAWFORD TREE DAMAGE
1137 AM DENISON IA 1 INCH HAIL
07/02/99 CRAWFORD
1204 PM 6 SW CARROLL IA 1.75 INCH HAIL
07/02/99 CARROLL
1215 PM 10 SW CARROLL IA 1.75 INCH HAIL
07/02/99 CARROLL
1225 PM TEMPLETON IA 1.25 INCH HAIL
07/02/99 CARROLL
1230 PM 5 NE AUDUBON IA 1 INCH HAIL
07/02/99 AUDUBON
1251 PM 3 NW BAYARD IA 1.75 INCH HAIL
07/02/99 GUTHRIE
1256 PM 3 NW BAYARD IA 1.75 INCH HAIL
07/02/99 GUTHRIE
1256 PM 3 NW BAYARD IA 2 INCH HAIL
07/02/99 GUTHRIE
0128 PM JAMAICA IA 2 INCH HAIL
07/02/99 GUTHRIE
0138 PM 8 W PERRY IA 1.75 INCH HAIL
07/02/99 DALLAS
0148 PM 7 W PERRY IA 1 INCH HAIL
07/02/99 DALLAS CLOUD ROTATION
0202 PM 10 N AUDUBON IA 1 INCH HAIL
07/02/99 AUDUBON
0218 PM 5 NW AUDUBON IA 1 INCH HAIL
07/02/99 AUDUBON
0220 PM AUDUBON IA 1.75 INCH HAIL
07/02/99 AUDUBON
0224 PM 2 E HAMLIN IA 2 INCH HAIL
07/02/99 AUDUBON
0234 PM 13 W GUTHRIE CENTER IA 1.75 INCH HAIL
07/02/99 GUTHRIE
0235 PM 2 E HAMLIN IA 1.75 INCH HAIL
07/02/99 AUDUBON
0242 PM 10 SW GUTHRIE CENTER IA 2.75 INCH HAIL
07/02/99 GUTHRIE
0247 PM 3 N ADvAIR IA 2.75 INCH HAIL
07/02/99 ADAIRLocal storm report, Jul 2, 4:10 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
410 PM CDT FRI JUL 02 1999
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0310 PM MENLO IA 2.5 INCH HAIL
07/02/99 GUTHRIE
0310 PM CASEY IA 2.5 INCH HAIL
07/02/99 GUTHRIE
0328 PM DEXTER IA 2.75 INCH HAIL
07/02/99 DALLAS
0330 PM GOWRIE IA .75 INCH HAIL
07/02/99 WEBSTER
0330 PM EARLHAM IA 1.75 INCH HAIL
07/02/99 MADISON
0335 PM EARLHAM IA 2.75 INCH HAIL
07/02/99 MADISON
0338 PM 12 SW ADEL IA 1 INCH HAIL
07/02/99 DALLAS
0338 PM 12 N ADEL IA 1 INCH HAIL
07/02/99 DALLAS
0338 PM STUART IA 1 INCH HAIL
07/02/99 GUTHRIE
0343 PM DEXTER IA 2.75 INCH HAIL
07/02/99 DALLAS
0343 PM ALONG I80 IA 1 INCH HAIL
07/02/99 ADAIRLocal storm report, Jul 2, 4:10 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
410 PM CDT FRI JUL 02 1999
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0310 PM MENLO IA 2.5 INCH HAIL
07/02/99 GUTHRIE
0310 PM CASEY IA 2.5 INCH HAIL
07/02/99 GUTHRIE
0328 PM DEXTER IA 2.75 INCH HAIL
07/02/99 DALLAS
0330 PM GOWRIE IA .75 INCH HAIL
07/02/99 WEBSTER
0330 PM EARLHAM IA 1.75 INCH HAIL
07/02/99 MADISON
0335 PM EARLHAM IA 2.75 INCH HAIL
07/02/99 MADISON
0338 PM 12 SW ADEL IA 1 INCH HAIL
07/02/99 DALLAS
0338 PM 12 N ADEL IA 1 INCH HAIL
07/02/99 DALLAS
0338 PM STUART IA 1 INCH HAIL
07/02/99 GUTHRIE
0343 PM DEXTER IA 2.75 INCH HAIL
07/02/99 DALLAS
0343 PM ALONG I80 IA 1 INCH HAIL
07/02/99 ADAIRLocal storm report, Jul 2, 4:56 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
456 PM CDT FRI JUL 02 1999
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0450 PM HARCOURT IA 1.75 INCH HAIL
07/02/99 WEBSTERLocal storm report, Jul 2, 4:56 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
456 PM CDT FRI JUL 02 1999
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0450 PM HARCOURT IA 1.75 INCH HAIL
07/02/99 WEBSTERThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 10:47 AM CDT | Tornado Warning | DMX | Crawford | 48 min |
| Jul 2, 11:29 AM CDT | Tornado Warning | DMX | Crawford | 36 min |
| Jul 2, 12:01 PM CDT | Severe Thunderstorm Warning | DMX | Carroll | 34 min |
| Jul 2, 12:22 PM CDT | Severe Thunderstorm Warning | DMX | Carroll | 33 min |
| Jul 2, 12:37 PM CDT | Severe Thunderstorm Warning | DMX | Audubon, Guthrie | 48 min |
| Jul 2, 12:45 PM CDT | Severe Thunderstorm Warning | DMX | Greene | 50 min |
| Jul 2, 1:22 PM CDT | Severe Thunderstorm Warning | DMX | Dallas | 48 min |
| Jul 2, 1:42 PM CDT | Severe Thunderstorm Warning | DMX | Audubon | 48 min |
| Jul 2, 2:07 PM CDT | Tornado Warning | DMX | Audubon | 33 min |
| Jul 2, 2:28 PM CDT | Severe Thunderstorm Warning | DMX | Guthrie | 47 min |
| Jul 2, 3:00 PM CDT | Severe Thunderstorm Warning | DMX | Adair | 65 min |
| Jul 2, 3:10 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun | 35 min |
| Jul 2, 3:16 PM CDT | Severe Thunderstorm Warning | DMX | Guthrie | 19 min |
| Jul 2, 3:23 PM CDT | Severe Thunderstorm Warning | DMX | Webster | 47 min |
| Jul 2, 3:29 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Madison | 36 min |
| Jul 2, 4:05 PM CDT | Severe Thunderstorm Warning | DMX | Madison | 35 min |
| Jul 2, 4:43 PM CDT | Severe Thunderstorm Warning | DMX | Webster | 32 min |
| Jul 2, 5:21 PM CDT | Severe Thunderstorm Warning | DMX | Boone | 34 min |
| Jul 2, 5:24 PM CDT | Severe Thunderstorm Warning | DMX | Webster | 31 min |
| Jul 2, 5:38 PM CDT | Severe Thunderstorm Warning | DMX | Boone | 47 min |
| Jul 2, 5:46 PM CDT | Severe Thunderstorm Warning | DMX | Hamilton | 34 min |
| Jul 2, 5:57 PM CDT | Severe Thunderstorm Warning | DMX | Story | 48 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.